Alert archive / Missouri / Flash Flood Warnings in 2024

Flash Flood Warning 63, NWS Springfield, MO

June 29, 2024Howell County, Ozark County, Missouri

NWS Springfield, MO issued this flash flood warning at Jun 29, 2024, 10:56 PM CDT for Howell County, Ozark County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 29, 2024, 10:56 PM CDT (03:56 UTC)
Expired
Jun 30, 2024, 5:00 AM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Howell County, MO, Ozark County, MO

The radar

The Springfield radar (KSGF), 127 km from the middle of the area, began a volume at 03:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 3.9 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2024-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3474 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2024-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3474 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1777 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.2
Supercell composite
5.9

Open this sounding in Storm Lab

The text

As transmitted.

425 
WGUS53 KSGF 300356
FFWSGF
MOC091-153-301000-
/O.NEW.KSGF.FF.W.0063.240630T0356Z-240630T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
1056 PM CDT Sat Jun 29 2024

The National Weather Service in Springfield has issued a

* Flash Flood Warning for...
  Southwestern Howell County in south central Missouri...
  Eastern Ozark County in southwestern Missouri...

* Until 500 AM CDT Sunday.

* At 1056 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 4 and 5 inches of rain 
  have fallen. Additional rainfall amounts of 0.5 to 1 inch are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Bakersfield, Caulfield, Sycamore, Tecumseh, Udall, Dora, Zanoni, 
  Pottersville, Hardenville and Norfork Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Many flood 
deaths occur in vehicles.

&&

LAT...LON 3650 9241 3679 9234 3677 9211 3675 9193
      3654 9200 3653 9212

FLASH FLOOD...RADAR INDICATED

$$

RN
1 follow-up statement
008 
WGUS73 KSGF 301005
FFSSGF

Flash Flood Statement
National Weather Service Springfield MO
505 AM CDT Sun Jun 30 2024

MOC091-153-301015-
/O.EXP.KSGF.FF.W.0063.000000T0000Z-240630T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Howell MO-Ozark MO-
505 AM CDT Sun Jun 30 2024

...FLASH FLOOD WARNING HAS EXPIRED FOR SOUTHWESTERN HOWELL AND 
EASTERN OZARK COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

&&

LAT...LON 3650 9241 3679 9234 3677 9211 3675 9193
      3654 9200 3653 9212

$$

RN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jun 29, 7:12 PM CDT, 3 hours 44 minutes earlier. Its key messages:

  • Heat Advisory in effect until 8 PM this evening with Heat Index values of 100 to 110.
  • Strong to severe storm chances this evening with a Slight Risk for severe winds and isolated hail.
  • Hot and rainy next week.
Area forecast discussion, Jun 29, 7:12 PM CDT, 3 hours 44 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
712 PM CDT Sat Jun 29 2024

.KEY MESSAGES...

- Heat Advisory in effect until 8 PM this evening with Heat
  Index values of 100 to 110.

- Strong to severe storm chances this evening with a Slight
  Risk for severe winds and isolated hail.

- Hot and rainy next week.

&&

.SHORT TERM /THROUGH MONDAY/...
Issued at 127 PM CDT Sat Jun 29 2024

Some lingering clouds remained across portions of the Ozarks
this afternoon from early morning convection. Where clouds
remained, temperatures lagged in the 80s early this afternoon
while areas with little or no cloud cover were in the lower 90s.
With dew points in the 70s, combined with the quickly warming
temperatures, heat index values were in the 95 to 105 degree
range at 1pm. The Heat Advisory that is in effect until 8 PM,
looks on track an will remain until this evening for all of the
Missouri Ozarks and far southeastern Kansas.

Southerly flow will continue into this evening, which was
helping bring the hot and sticky air into the area. This will
also provide the fuel for potential strong to severe storms this
evening into tonight as a cold front is forecast to move south
through the region. Instability this afternoon was increasing
with from 2500-5000 j/kg with ample DCAPE noted as well. As the
front moves through and provides forcing, storms should develop
quickly with the primary concern being damaging winds to 60mph,
though isolated large hail may occur with the strongest storms.
CAMS are indicating development from 22-23z with storms
diminishing in intensity by midnight.

The front will continue to slide south through the overnight
hours and is expected to be south of the region, into Arkansas
by sunrise. Cooler air will filter into the area behind the
front which will bring a much more comfortable, though brief,
respite from the heat. Highs Sunday in the 80s and a drier
airmass will be rather nice compared to today.

A shortwave riding over the ridge across the center of the
country, may bring some showers Sunday evening. If that occurs,
areas west of I-49 would have the best shot at light rain.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
Issued at 127 PM CDT Sat Jun 29 2024

Upper ridging will make a return Monday with areas generally
west of Highway 65 climbing to around 90 degrees. Areas to the
east will see one more day of mild weather with highs in the
80s. By Tuesday and through the remainder of next week,
including the 4th of July, temperatures will again become hot
and humid. Showers and thunderstorms will also be possible on a
daily basis as the upper ridge gets shunted to the southeast
placing the region on the wester edge of the ridge and in
southwesterly flow aloft.

An upper level wave will move across southern Canada and drag a
cold front into the plains and the Ozarks late Tuesday night
into Wednesday morning. This will bring the potential more
rainfall into the weekend as the front stalls out across the
area and slowly dissipates into Saturday.

With this in mind, the 4th looks showery with some thunder
possible though confidence is limited with rain chances only
from 20-40%. Will monitor through the week to try and hone in
the forecast for the holiday.

&&

.AVIATION /00Z TAFS THROUGH 00Z MONDAY/...
Issued at 709 PM CDT Sat Jun 29 2024

Scattered storms have developed from southeastern Kansas into
central Missouri this evening and will move slowly to the
southeast as a front moves through the area. Coverage will
start to gradually decrease later this evening into the early
overnight hours. A few linger showers could remain possible
overnight into Sunday morning but the best potential will be the
next several hours. Low flight conditions will occur with the
front. Winds will become more northerly behind the front
tonight into Sunday.

&&

.CLIMATE...
Issued at 302 AM CDT Thu Jun 27 2024

Record High Temperatures:

July 2:
KSGF: 100/1933
KJLN: 103/2011

July 3:
KSGF: 98/2011
KJLN: 100/2011

Record Low Temperatures:

July 1:
KVIH: 56/1951

Record High Minimum Temperatures:

June 29:
KSGF: 80/1936

July 2:
KSGF: 76/1933

July 3:
KSGF: 77/2018

July 4:
KSGF: 78/1901

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
KS...Heat Advisory until 8 PM CDT this evening for KSZ073-097-101.
MO...Heat Advisory until 8 PM CDT this evening for MOZ055>058-
     066>071-077>083-088>098-101>106.

&&

SHORT TERM...Hatch
LONG TERM...Hatch
AVIATION...Wise
CLIMATE...Nelson
Hazardous weather outlook, Jun 29, 10:44 PM CDT, 12 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
1044 PM CDT Sat Jun 29 2024

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-010345-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
1044 PM CDT Sat Jun 29 2024

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Elevated lightning risk.
  Limited excessive rainfall risk

DISCUSSION...

Showers and storms will continue to slowly push east across
portions of central and south central Missouri late this evening
into the early overnight hours. Wind gusts up to 40mph, locally
heavy rainfall, and lightning will be the risk with these storm.
There will be the potential for localized flooding where storms
track over the same location.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Slightly cooler conditions on Sunday with heat and rain returning
through the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed for the rest of tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Wise

In the hours before

Special weather statement, Jun 29, 7:27 PM CDT, 3 hours 29 minutes before
Special Weather Statement
National Weather Service Springfield MO
727 PM CDT Sat Jun 29 2024

MOZ066-077>079-089-300100-
Vernon MO-Cedar MO-Polk MO-Barton MO-Dade MO-
727 PM CDT Sat Jun 29 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN BARTON...CEDAR...
NORTHWESTERN POLK...SOUTHEASTERN VERNON AND NORTHWESTERN DADE
COUNTIES THROUGH 800 PM CDT...

At 727 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 14 miles south of El Dorado Springs to near
Sheldon to near Liberal. Movement was southeast at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Stockton Lake, Stockton State Park, Lamar, Stockton, Humansville,
Liberal, Sheldon, Fair Play, Montevallo, Jerico Springs, Lamar
Heights, Irwin, Arcola, Umber View Heights, Milford, Bearcreek, Cane
Hill, Arnica, Neola, and Sylvania.

This includes Interstate 49 between mile markers 60 and 77.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If on or near Stockton Lake, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central, southwestern and west central Missouri.

&&

LAT...LON 3757 9455 3764 9432 3786 9419 3783 9357
      3760 9358 3746 9385 3737 9426
TIME...MOT...LOC 0027Z 295DEG 25KT 3767 9411 3761 9423 3755 9446

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Price
Special weather statement, Jun 29, 7:51 PM CDT, 3 hours 5 minutes before
Special Weather Statement
National Weather Service Springfield MO
751 PM CDT Sat Jun 29 2024

MOZ081-091-092-300115-
Wright MO-Webster MO-Laclede MO-
751 PM CDT Sat Jun 29 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN WEBSTER...
NORTHWESTERN WRIGHT AND SOUTHWESTERN LACLEDE COUNTIES THROUGH 815 PM
CDT...

At 750 PM CDT, Doppler radar was tracking a strong thunderstorm near
Conway, or 13 miles northeast of Marshfield, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Morgan, Phillipsburg, Twin Bridges, Grovespring, and Rader.

This includes Interstate 44 near mile marker 120.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern Missouri.

&&

LAT...LON 3742 9281 3757 9278 3754 9252 3733 9259
TIME...MOT...LOC 0050Z 283DEG 17KT 3747 9272

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Price
Special weather statement, Jun 29, 8:28 PM CDT, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Springfield MO
828 PM CDT Sat Jun 29 2024

MOZ080-300145-
Dallas MO-
828 PM CDT Sat Jun 29 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN DALLAS COUNTY
THROUGH 845 PM CDT...

At 828 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles east of Urbana, or 11 miles northeast of Buffalo, moving
northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Windyville, Tunas, Plad, Pumpkin Center, and Leadmine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern Missouri.

&&

LAT...LON 3789 9286 3776 9285 3767 9291 3774 9310
      3790 9305
TIME...MOT...LOC 0128Z 204DEG 15KT 3778 9297

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Price
Local storm report, Jun 29, 8:46 PM CDT, 2 hours 10 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
846 PM CDT Sat Jun 29 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0626 PM     Tstm Wnd Dmg     3 N Opolis              37.38N 94.63W
06/29/2024                   Crawford           KS   Public

            Report from mPING: 3-inch tree limbs broken.
            Power poles broken. Time estimated from
            radar.

&&

JD
Special weather statement, Jun 29, 8:55 PM CDT, 2 hours 1 minute before
Special Weather Statement
National Weather Service Springfield MO
855 PM CDT Sat Jun 29 2024

MOZ091-092-300230-
Wright MO-Webster MO-
855 PM CDT Sat Jun 29 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN WEBSTER AND WEST
CENTRAL WRIGHT COUNTIES THROUGH 930 PM CDT...

At 854 PM CDT, Doppler radar was tracking a strong thunderstorm near
Marshfield, moving southeast at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Marshfield, Niangua, Duncan, and Odin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3729 9294 3745 9283 3735 9253 3715 9270
TIME...MOT...LOC 0154Z 309DEG 19KT 3730 9283

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Price
Special weather statement, Jun 29, 8:56 PM CDT, 2 hours before
Special Weather Statement
National Weather Service Springfield MO
856 PM CDT Sat Jun 29 2024

MOZ096-300215-
Douglas MO-
856 PM CDT Sat Jun 29 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN DOUGLAS COUNTY
THROUGH 915 PM CDT...

At 856 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ava, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Ava, Goodhope, Rome, and Squires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3681 9283 3693 9285 3700 9257 3680 9254
TIME...MOT...LOC 0156Z 262DEG 18KT 3689 9276

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Price

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 7:00 PM CDTSevere Thunderstorm WarningSGFBarton, Vernon30 min
Jun 29, 7:16 PM CDTAreal Flood AdvisorySGFBarton, Jasper6 hr
Jun 29, 7:27 PM CDTSpecial Weather StatementSGFBarton, Cedar33 min
Jun 29, 7:48 PM CDTAreal Flood AdvisorySGFBarton, Cedar, Dade, Polk, Vernon6 hr
Jun 29, 7:51 PM CDTSpecial Weather StatementSGFLaclede24 min
Jun 29, 8:22 PM CDTAreal Flood AdvisorySGFDallas, Laclede, Wright6 hr
Jun 29, 8:28 PM CDTSpecial Weather StatementSGFDallas17 min
Jun 29, 8:55 PM CDTSpecial Weather StatementSGFWebster35 min
Jun 29, 8:56 PM CDTSpecial Weather StatementSGFDouglas19 min
Jun 29, 9:23 PM CDTFlash Flood WarningSGFDallas, Laclede, Webster, Wright6 hr
Jun 29, 9:47 PM CDTAreal Flood AdvisorySGFDouglas6 hr
Jun 29, 10:10 PM CDTAreal Flood AdvisorySGFOzark6 hr

Nearby

Flash Flood Warnings in Missouri, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.